Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 52, NWS Omaha, NE

July 2, 1999Monona County, Iowa

NWS Omaha, NE issued this tornado warning at Jul 2, 1999, 10:36 AM CDT for Monona County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1999, 10:36 AM CDT (15:36 UTC)
Expired
Jul 2, 1999, 11:10 AM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Monona County, IA

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 10:49 AM CDTThunderstorm Wind 52Mapleton, IALarge limbs downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 9:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOMA 021537
TOROMA
IAC133-021610-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1036 AM CDT FRI JUL 2 1999

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 2, 3:30 AM CDT, 7 hours 6 minutes earlier.

Area forecast discussion, Jul 2, 3:30 AM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 AM CDT FRI JUL 2 1999

...FORECAST CHALLENGES...CHC OF TSRA...AND THREAT OF SVR...

...SYNOPSIS...A SVR TSTRM BOX IS IN EFFECT UNTIL 12Z FOR THE NRN CWA
INTO SD.  SVR REPORTS HAVE BEEN LIMITED AND THE STORMS HAVE WEAKENED
AS THEY MOV INTO NE NEB.  IMPRESSIVE HODOGRAPH AT MRR WITH  0-3KM
NEAR 600 M2/S2 (118 M2/S2 AT NLG)...HOWEVER STRMS ARE ELEVATED.  LO PRES
WAS OVR WRN NEB WITH A WRMFNT STRETCHING SE TO SRN NEB AND THE IA/MO
STATE LINE.  THE TSRA ACTIVITY WAS WELL TO THE N OVR NRN NEB AND SD
WHERE THE H85 WAA... MOISTURE CONVERGENCE WAS TAKING PLACE...AND ON
THE NOSE OF THE MID LVL CAPPING TEMPS.

...FORECAST...THE OVERALL PATTERN HAS RISING HTS OVR THE PLNS STATES
IN THE UPR PATTERN.  HOT TEMPERATURES WILL MAKE THEIR WAY BACK INTO
THE FCST INTO THE HOLIDAY WKND.  ALL THE MODELS ARE SIMILAR IN THIS
UPR PATTERN TRANSITION.  THE SFC PATTERNS ARE CLOSE THRU 48
HRS...LIFTING THE WRMFNT TO THE N OF NE.  AT 48 HRS...THE NGM TRIES
TO DVLP A SFC LO ON THE BNDRY AND PUSH IT S INTO NRN NEB.

IN THE SHRT TERM...WILL KEEP SCT TSRA/POPS IN ZONES THIS
AM...ESPECIALY IN THE NE PORTION OF THE COUNTY FORECAST AREA
(CFA).  THE CORFIDI VECTORS INDICATE AN INITIAL ESE THEN SSE
MOVEMENT.  UVV CONTINUES OVR MUCH OF THE  CFA THRU 18Z...THEN DROPS
SE INTO NE KS AND NRN MO.  NEXT SHRTWV AND UVV ALRDY INTO
NCNTRL/CNTRL NEB BY 06Z.  QUESTION WILL BE IF THE SHRTWV IS STRONG
ENOUGH TO OVERCOME H70 WRMING THAT IS FCST TODAY AND TON.  THE
ETA/AVN HAVE H85 DEWPOINTS POOLING IN EXCESS OF 18 DEGREES C.  WITH
STG MOISTURE CONVERGENCE...MOST ORGANIZED PRECIP TON WILL BE IN SD
AND WILL INCLUDE HIGHEST POPS IN NRN CFA.  SPC HAS THE MOD RISK OVR
NRN NEB AND SD.  CAPES OVR CNTRL NEB IN THE 4000 J/KG RANGE AT 18Z
AND 5-6000 J/KG BY 00Z WITH HELICITIES FM 150-350.

DEWPOINTS INCREASE SUBSTANTIALLY TODAY...HOWEVER NOT AS HIGH AS
DEPICTED ON THE ETA...WITH A BROAD 75 TO 78 DEG AREA.  THE AVN/S
DEWPOINTS FM 70 TO 75 APPEAR MORE IN LINE WITH THE NGM/S UPR 60S TOO
LO.  S WNDS WILL BE IN THE BREEZY CATEGORY.

THE GRTR RISK FOR STORMS SAT MOVES WELL TO THE N SAT IN THE UPR
MISSISSIPPI VALLEY.

IN THE EXTENDED...THE EAST COAST UPR RDG BLDS WWD INTO THE 4 CORNERS
AREA BY MON...BRKING DOWN ON THE E COAST TUE. WILL LEAVE EXTENDED
WITH CHC OF TSRA WITH APPROACH AND PASSAGE OF A SFC FNT MON.

GUID TEMPS CLOSE AND WILL TAKE A COMP BETWEEN AVN/NGM MOS.

.OMA...NONE
ZAPOTOCNY

In the hours before

Local storm report, Jul 2, 5:12 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 AM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    ROYAL                     NE    WIND DAMAGE
07/02/99   ANTELOPE                        TREES DOWN- ESTIMATED
                                           70 MPH

0315 AM    BRUNSWICK                 NE    1 INCH HAIL
07/02/99   ANTELOPE
Local storm report, Jul 2, 5:12 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 AM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    ROYAL                     NE    WIND DAMAGE
07/02/99   ANTELOPE                        TREES DOWN- ESTIMATED
                                           70 MPH

0315 AM    BRUNSWICK                 NE    1 INCH HAIL
07/02/99   ANTELOPE
Special weather statement, Jul 2, 5:45 AM CDT, 4 hours 51 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-031200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 AM CDT FRI JUL 2 1999

...SEVERE WEATHER OUTLOOK...FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION...MAY BE NEEDED TODAY OR TONIGHT IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.

A SEVERE THUNDERSTORM WATCH IS CURRENTLY IN EFFECT FOR PARTS OF
NORTHERN NEBRASKA UNTIL 7AM CDT.

AFTER THIS MORNINGS STORMS MOVE THROUGH...ANOTHER WEATHER DISTURBANCE
IS FORECAST...TO AFFECT NEBRASKA TONIGHT.  MOISTURE POOLING OVER CENTRAL
NEBRASKA...AND WARM TEMPERATURES WILL RESULT IN HIGH INSTABILITY VALUES.
WIND PROFILES MORE FAVORABLE FOR SUPERCELLS...WILL ALSO BE FOUND JUST TO
THE WEST OF THE OUTLOOK AREA.  THE MAIN HINDERING FACTOR FOR THE
DEVELOPMENT OF THUNDERSTORMS...OVER THE OUTLOOK AREA WILL BE VERY WARM
MID LEVEL TEMPERATURES.  THERE IS A RISK FOR SEVERE THUNDERSTORMS AS
SEVERE STORMS DEVELOP OVER NORTH CENTRAL NEBRASKA AND MOVE EAST INTO
THE OUTLOOK AREA.

SUPERCELLS AND BOW ECHOES WITH LARGE HAIL...DAMAGING DOWNBURST
WINDS...AND FLASH FLOODING BEING THE MAIN SEVERE WEATHER THREATS.

ZAPOTOCNY
Special weather statement, Jul 2, 5:45 AM CDT, 4 hours 51 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-031200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 AM CDT FRI JUL 2 1999

...SEVERE WEATHER OUTLOOK...FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION...MAY BE NEEDED TODAY OR TONIGHT IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.

A SEVERE THUNDERSTORM WATCH IS CURRENTLY IN EFFECT FOR PARTS OF
NORTHERN NEBRASKA UNTIL 7AM CDT.

AFTER THIS MORNINGS STORMS MOVE THROUGH...ANOTHER WEATHER DISTURBANCE
IS FORECAST...TO AFFECT NEBRASKA TONIGHT.  MOISTURE POOLING OVER CENTRAL
NEBRASKA...AND WARM TEMPERATURES WILL RESULT IN HIGH INSTABILITY VALUES.
WIND PROFILES MORE FAVORABLE FOR SUPERCELLS...WILL ALSO BE FOUND JUST TO
THE WEST OF THE OUTLOOK AREA.  THE MAIN HINDERING FACTOR FOR THE
DEVELOPMENT OF THUNDERSTORMS...OVER THE OUTLOOK AREA WILL BE VERY WARM
MID LEVEL TEMPERATURES.  THERE IS A RISK FOR SEVERE THUNDERSTORMS AS
SEVERE STORMS DEVELOP OVER NORTH CENTRAL NEBRASKA AND MOVE EAST INTO
THE OUTLOOK AREA.

SUPERCELLS AND BOW ECHOES WITH LARGE HAIL...DAMAGING DOWNBURST
WINDS...AND FLASH FLOODING BEING THE MAIN SEVERE WEATHER THREATS.

ZAPOTOCNY
Special weather statement, Jul 2, 7:00 AM CDT, 3 hours 36 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-031230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
7 AM CDT FRI JUL 2 1999

...SEVERE THUNDERSTORM WATCH NUMBER 507 HAS BEEN ALLOWED TO EXPIRE...

THE THREAT OF SEVERE WEATHER HAS ENDED.  STRONG STORMS CONTINUE TO
MOVE ACROSS NORTHEAST NEBRASKA WITH SOME ADDITION STORM DEVELOPMENT OVER SOUTHERN NEBRASKA WITH A DIFFERENT WEATHER SYSTEM.

ZAP
Special weather statement, Jul 2, 7:00 AM CDT, 3 hours 36 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
IAZ043-055-056-069-079-080-090-091-031230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
7 AM CDT FRI JUL 2 1999

...SEVERE THUNDERSTORM WATCH NUMBER 507 HAS BEEN ALLOWED TO EXPIRE...

THE THREAT OF SEVERE WEATHER HAS ENDED.  STRONG STORMS CONTINUE TO
MOVE ACROSS NORTHEAST NEBRASKA WITH SOME ADDITION STORM DEVELOPMENT OVER SOUTHERN NEBRASKA WITH A DIFFERENT WEATHER SYSTEM.

ZAP

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:21 AM CDTSevere Thunderstorm WarningOAXMonona49 min
Jul 2, 11:41 AM CDTSevere Thunderstorm WarningOAXHarrison, Monona49 min
Jul 2, 11:41 AM CDTSevere Thunderstorm WarningOAXShelby49 min
Jul 2, 11:55 AM CDTTornado WarningOAXHarrison, Monona35 min
Jul 2, 12:35 PM CDTSevere Thunderstorm WarningOAXShelby50 min
Jul 2, 1:25 PM CDTSevere Thunderstorm WarningOAXShelby50 min

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.